Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Flagstaff, AZ

July 26, 2013Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2013, 9:44 AM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2013, 9:44 AM MST (16:44 UTC)
Expired
Jul 26, 2013, 12:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 150 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 4.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WGUS55 KFGZ 261644
FFWFGZ
AZC025-261945-
/O.NEW.KFGZ.FF.W.0009.130726T1644Z-130726T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
944 AM MST FRI JUL 26 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1245 PM MST

* AT 939 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  ADDITIONAL HEAVY RAINFALL OVER THE YARNELL HILL FIRE SCAR. THIS    
  WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...AND DRAINAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE YARNELL HILL FIRE BURN AREA. RESIDENCES NEAR WASHES
AND CREEKS IN THE AREA MAY BE AFFECTED BY HIGH WATER...ROCK
MATERIAL...AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED
OUT. IF YOU CANNOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING
BEFORE IT BEGINS...SHELTER IN PLACE IN A STURDY STRUCTURE.

AREAS IMPACTED BY THIS WARNING INCLUDE THE COMMUNITIES OF YARNELL...
GLEN ILAH...AND PORTIONS OF PEEPLES VALLEY...PRIMARILY FROM MODEL
CREEK SOUTHWARD. IN LARGER FLOOD EVENTS...HWY 89 MAY BE AFFECTED
BETWEEN MP 276 AND MP 288 AT MILLER CREEK...MODEL CREEK...AND
KIRKLAND CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3430 11283 3429 11271 3419 11275 3420 11285

$$

MCS
2 follow-up statements
991 
WGUS75 KFGZ 261829
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1129 AM MST FRI JUL 26 2013

AZC025-261945-
/O.CON.KFGZ.FF.W.0009.000000T0000Z-130726T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1129 AM MST FRI JUL 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR
SOUTH CENTRAL YAVAPAI COUNTY...

AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAIN OVER THE BURN AREA. RAINFALL ESTIMATES SHOW 
THREE QUARTERS OF AN INCH TO LOCALLY OVER ONE INCH OF RAIN HAS 
FALLEN. THE HEAVIEST AMOUNTS HAVE BEEN OVER SOUTHERN AND 
SOUTHWESTERN PORTIONS OF THE BURN AREA WHERE THE HIGHEST IMPACTS 
WILL BE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE YARNELL HILL FIRE BURN AREA. RESIDENCES NEAR WASHES
AND CREEKS IN THE AREA MAY BE AFFECTED BY HIGH WATER...ROCK
MATERIAL...AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED
OUT. IF YOU CANNOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING
BEFORE IT BEGINS...SHELTER IN PLACE IN A STURDY STRUCTURE.

AREAS IMPACTED BY THIS WARNING INCLUDE THE COMMUNITIES OF YARNELL...
GLEN ILAH...AND PORTIONS OF PEEPLES VALLEY...PRIMARILY FROM MODEL
CREEK SOUTHWARD. IN LARGER FLOOD EVENTS...HWY 89 MAY BE AFFECTED
BETWEEN MP 276 AND MP 288 AT MILLER CREEK...MODEL CREEK...AND
KIRKLAND CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3430 11283 3429 11271 3419 11275 3420 11285

$$

MCS
093 
WGUS75 KFGZ 261940
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1240 PM MST FRI JUL 26 2013

AZC025-261947-
/O.EXP.KFGZ.FF.W.0009.000000T0000Z-130726T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1240 PM MST FRI JUL 26 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...

RAINFALL HAS MOVED NORTH OF THE BURN AREA. ANY ELEVATED WATER LEVELS 
WILL CONTINUE TO RECEDE OVER THE NEXT HOUR. 

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 8 PM MST. STAY ALERT 
FOR RAPIDLY CHANGING WEATHER CONDITIONS. 

AREAS IMPACTED BY THIS WARNING INCLUDE THE COMMUNITIES OF 
YARNELL...GLEN ILAH...AND PORTIONS OF PEEPLES VALLEY...PRIMARILY 
FROM MODEL CREEK SOUTHWARD. IN LARGER FLOOD EVENTS...HWY 89 MAY BE 
AFFECTED BETWEEN MP 276 AND MP 288 AT MILLER CREEK...MODEL 
CREEK...AND KIRKLAND CREEK.

LAT...LON 3430 11283 3429 11271 3419 11275 3420 11285

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:00 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 26, 6:00 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 AM MST FRI JUL 26 2013

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
PRODUCING DAILY SHOWERS AND THUNDERSTORMS. HEAVY RAIN AND LOCALIZED
FLOODING WILL CONTINUE TO BE THE MAIN THREAT OVER THE NEXT COUPLE OF
DAYS.

&&

.UPDATE...SCATTERED LIGHT SHOWERS ARE RAPIDLY DEVELOPING ACROSS
YAVAPAI...SOUTHERN COCONINO...AND NRN GILA COUNTIES EARLY THIS
MORNING. HAVE UPDATED THE POP/WX GRIDS.

&&

.DISCUSSION...A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE
ACROSS THE SOUTHWEST AND NORTHERN ARIZONA THIS MORNING. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN BY LATE
MORNING AND CONTINUE THROUGH THE EVENING HOURS.

HIGH PRESSURE REMAINS SPLIT WITH TWO CENTERS. ONE IS LOCATED ACROSS
NWRN AZ AND THE OTHER IS OVER WRN TX. BETWEEN THEM IS THE REMNANTS OF
A WEAKENING INVERTED TROUGH.

MODEL SOUNDINGS INDICATE THAT THERE WILL BE SUBSTANTIAL INSTABILITY
TODAY SO THAT THERE WILL ONCE AGAIN BE A THREAT FROM HAIL AS WELL AS
TORRENTIAL RAINFALL.

THE TWO HIGH CENTERS WILL BEGIN TO CONSOLIDATE TODAY AND TONIGHT WITH
A SOUTH TO SOUTHWEST FLOW DEVELOPING ACROSS THE STATE FOR THE
WEEKEND. THIS WILL LIKELY BE A TRANSITION FROM THE HIGH-GRADE MONSOON
PATTERN OF THE PAST WEEK INTO A MODERATE-GRADE PATTERN.

MODELS HAVE BEEN CONSISTENT WITH BRINGING IN A TROUGH TO THE WEST
COAST AND PRODUCING A DRYING TREND. THIS IS A WELL-KNOWN BIAS IN THE
MODELS AND THE DRYING WILL PROBABLY NOT BE AS PRONOUNCED AS THE
MODELS WOULD INDICATE. THE CURRENT FCST HAS LOWER CHANCES FOR PCPN
DURING THIS PERIOD BUT THERE WILL STILL BE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NRN AZ.

WITH THE APPROACHING TROUGH THERE WILL BE AN INCREASE IN DEEP-LAYER
SHEAR ACROSS THE WESTERN PORTIONS OF THE STATE BY EARLY NEXT WEEK AND
THIS MAY PRODUCE AN INCREASE IN STRONG-TO-SEVERE THUNDERSTORMS.

&&

.AVIATION...FOR THE 12Z PACKAGE...AN ISOLATED SHOWER WILL REMAIN IN
THE FORECAST THROUGH THE EARLY MORNING HOURS. BY 18Z EXPECT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAIN...HAIL...
AND LOW VISIBILITY WILL BE THE MAIN THREATS WITH IFR/LIFR CONDITIONS
IN THE STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
NORTHERN ARIZONA THROUGH SUNDAY. AFTERNOON HEAVY RAIN SHOWERS AND
THUNDERSTORMS ARE FORECAST EACH DAY. THE MAIN THREATS TO OPERATIONS
WILL BE FROM LOCALIZED FLASH FLOODING AND LIGHTNING.

SUNDAY THROUGH TUESDAY...CONTINUED WET MONSOON STORM ACTIVITY IS
FORECAST ON SUNDAY. A DOWNWARD TREND IN THUNDERSTORM ACTIVITY FOR
NORTHWESTERN ARIZONA WILL DEVELOP FROM MONDAY ONWARD.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......BOHLIN
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 26, 6:00 AM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 AM MST FRI JUL 26 2013

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
600 AM MST FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE ACROSS THE
REGION TODAY. SOME STORMS MAY PRODUCE HEAVY RAINFALL AS WELL AS HAIL.
DUE TO RECENT HEAVY AND PERSISTENT RAINS...PORTIONS OF THE WESTERN
MOGOLLON RIM...AS WELL AS RECENTLY BURNED AREAS...REMAIN SUSCEPTIBLE
TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOIST CONDITIONS WILL PERSIST WITH AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. CONVECTIVE ACTIVITY MAY
DECREASE SLIGHTLY IN COVERAGE BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:09 PM MSTSpecial Weather StatementFGZYavapai36 min
Jul 25, 5:17 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Jul 25, 5:32 PM MSTSevere Thunderstorm WarningFGZNavajo43 min
Jul 25, 5:36 PM MSTSpecial Weather StatementFGZ39 min
Jul 25, 5:52 PM MSTAreal Flood AdvisoryFGZNavajo83 min
Jul 25, 6:09 PM MSTSpecial Weather StatementFGZ51 min
Jul 25, 6:39 PM MSTSpecial Weather StatementFGZ36 min
Jul 26, 8:04 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 26, 10:46 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai9 hr
Jul 26, 11:27 AM MSTFlash Flood WarningFGZGila2 hr
Jul 26, 12:17 PM MSTAreal Flood AdvisoryFGZApache118 min
Jul 26, 1:03 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 26, 1:49 PM MSTFlash Flood WarningFGZApache3 hr
Jul 26, 2:32 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 26, 3:27 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Jul 26, 3:54 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo4 hr
Jul 26, 4:26 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.